Thunderstorm Wind, Johnson
- When
- June 1, 7:06 PM MST
- Where
- Johnson County, Buffalo Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.370, -106.720
A wind gust of 74 mph was measured at the Buffalo airport.
A strong thunderstorm developed over the Bighorn Range and moved east. There was only light rain with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong thunderstorm developed over the Bighorn Range and moved east. There was only light rain with the storm. However, the storm collapsed near Buffalo and produced very strong winds gusts in portions of northern Johnson County. The strongest gust recorded was 74 mph at the Buffalo airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 1, 12:13 PM MST, 6 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 113 PM MDT Thu Jun 1 2017 .SHORT TERM...Thursday night through Sunday The tail end of a trough that is moving across Montana will be the trigger for some showers and thunderstorms today. The best upper level forcing will likely remain north over Montana so most of any severe thunderstorms will remain in that vicinity. However, we could get a few stronger storms across Wyoming as well, especially across northern Wyoming. The biggest threat would be for some strong winds gusts given the inverted V soundings and large temperature / dew point spreads across the area. And of course, the threat of hail as well, it is Wyoming after all. There is also just enough shear for a storm or two to have marginally severe hail. The threat of stronger storms should end by late evening, but some showers will still be around through the night. Activity should definitely wane by after midnight however. A drying trend will begin on Friday as ridging builds across the area. Temperatures will be fairly similar to Thursday's highs, but will be high enough to bring more snow melt that will likely increase flooding concerns. As for the chance of any thunderstorms, it looks to dry for most areas. However, there may be just enough instability and moisture across northeastern areas to bring an isolated thunderstorm or two. However, coverage will be MUCH less than previous days and a vast majority of areas will be rain free. A westerly breeze will also develop in the afternoon but nothing unusual for Wyoming. The ridge axis will just about be centered over Wyoming for Saturday. This will mean dry and warm weather for all areas. Of course, some of the models are showing the Amazon rain forest effect over the Bighorn range but we do not believe it. High temperatures should average about 5 degrees warmer than Friday for most areas. And again, with the warm temperatures this will also enhance the higher elevation snowmelt that will continue to raise the river levels. The chance of thunderstorms will return Sunday afternoon as moisture moves back into the area riding a southwest flow ahead of a through moving into the Pacific Northwest. However, at this time the chance of storms should be largely restricted to the mountains and adjacent foothills. And even here, coverage should remain isolated. The main story will likely be the temperatures. This could be the warmest day so far this year with many areas in the lower elevations having the first 90 degree high of the year with mid 90s possible in some of the lower elevations. And of course, with the very warm temperatures, higher elevation snowmelt will continue with rivers likely continuing to rise. .LONG TERM...Sunday night through Thursday Looks as though the ridge in the northern Rockies will hold tough heading into next week. Medium-range models similar in taking the trough up the backside of the ridge and weakening the trough as it swings to our north. Tail end of the trough will linger over eastern Wyoming Monday with a weak backdoor cold front sagging into Johnson County. This front could potentially serve to focus convection across Johnson and perhaps Natrona county Monday afternoon and evening. Drier, and slightly cooler, westerly flow aloft will pervade west and southwest sections of the forecast area. Temperatures will be cooler than what was seen Sunday. Both the ECMWF and GFS show moisture pushing north in return flow over the plains of Colorado and eastern Wyoming on Tuesday. At this time, it would appear the best instability and moisture will be across the eastern-third of Wyoming. Could see a scenario where eastern Natrona County ends up with low-end chance of showers, but that is a long ways off. An upper ridge then begins to build to our west Wednesday with temperatures beginning a steady climb for most areas, especially central and southwest. 700mb temperatures in these areas could easily climb back to between +13 and +15C. There could be another backdoor cold front into Johnson County Wednesday as a shortwave moves east-southeast across the northern Plains on the front side of the ridge. This front would temper maximum temperatures in this area for Wednesday. Overall, Wednesday looks generally dry. Both models showing better coverage of convection Thursday, but thinking is that this will be mainly confined to the higher terrain. 700mb temperatures warm to around +15C, which would boost readings to around 90F again in the basins. For now, have at least trended in that direction. With dew points 30-40F, don't see much in the way of convection across the basins and valleys. && .AVIATION...00Z Issuance West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals Convection will continue to increase through the afternoon ahead of shortwave approaching from the west. Thunderstorms will become more widespread between by 21Z. Gusty outflow wind to 35kts along with small hail are the most likely hazards. Trough passage occurs around 00Z/Fri with a brief period of gusty northwest wind at KBPI, KPNA, and KRKS after that time. Conditions are expected to remain VFR through the forecast period, with localized MVFR with the stronger thunderstorms until about 02Z/Fri. The best chance of lingering showers will be over northwest Wyoming until around 09Z/Fri. Expect occasional mountain top obscurations until 06Z/Fri, mainly above 11K feet MSL, due to convection over the higher terrain. Ridge builds in from the west Friday with drying conditions. Gusty west- northwest wind of 12-18kts possible at KBPI, KPNA, and KRKS Friday afternoon. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Conditions will remain VFR through the forecast period. Shortwave over northern Nevada will track toward Wyoming later today with convection increasing from west-to-east after 20Z. Gusty outflow wind to 35kts and small hail are the most likely hazards. Thunderstorms will continue in the vicinity of KCPR until around 05Z/Fri, with light showers potentially lingering across central Wyoming until 12Z/Fri. Expect occasional mountain top obscurations until 06Z/Fri, mainly above 11K feet MSL, due to convection over the higher terrain. Terminal with the best chance of gusty surface wind will be KRIW following trough passage around 00Z/Fri when 12G20kt northwest wind picks-up. Shortwave departs central Wyoming around 15Z/Fri with rapid clearing to follow. Localized northwest wind 10-12kts possible Friday afternoon with dry conditions prevailing through 00Z/Sat. && .FIRE WEATHER... The tail end of an upper level disturbance will move across the area today and bring isolated to scattered showers and thunderstorms to much of the area into this evening. Any thunderstorm could have strong and erratic winds as well as hail. Mixing and smoke dispersal will be generally good to very good. High pressure will begin to build across the area tomorrow with any isolated thunderstorms continued to the northern mountains. A westerly breeze will develop in many areas Friday afternoon. Relative humidity will fall to around 15 percent in some locations, but fuels are still in green up for the most part. Mixing and smoke dispersal on Friday will be generally good to very good. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday morning through late Sunday night for WYZ002-016>018-025-026. && SHORT TERM...Hattings LONG TERM...Jones AVIATION...Jones FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 154 PM MDT Thu Jun 1 2017 WYZ001>020-022>030-022000- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 154 PM MDT Thu Jun 1 2017 ...FLOOD WATCH IN EFFECT ALONG THE GREEN, WIND AND SHOSHONE RIVER BASINS FROM FRIDAY MORNING THROUGH SUNDAY NIGHT... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This afternoon and Tonight Isolated to scattered afternoon and evening thunderstorms. Some strong with small hail and wind gusts 35 to 50 mph possible. Potential for some flooding to develop along creeks, streams and rivers due to rapid mountain snowmelt. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Potential for some flooding continues along creeks, streams and rivers due to rapid mountain snowmelt. Sunday through Tuesday...Isolated to scattered afternoon and evening thunderstorms, mainly across the north and east. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report any significant weather.
Special Weather Statement National Weather Service Riverton WY 411 PM MDT Thu Jun 1 2017 WYZ001>020-022>030-020430- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Lake, Mammoth, Old Faithful, Cody, Meeteetse, Thermopolis, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 411 PM MDT Thu Jun 1 2017 Showers and thunderstorms will continue to develop in many areas this afternoon and into the evening. The main threat from these storms will be strong wind gusts that could reach 50 mph or higher. These winds may occur several miles away from the actual showers and thunderstorms. Please move inside if threatening weather approaches.
Special Weather Statement National Weather Service Riverton WY 748 PM MDT THU JUN 1 2017 WYZ009-010-020215- Bighorn Mountains Southeast-Northeast Johnson County- 748 PM MDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 815 PM MDT... At 746 PM MDT, Doppler radar was tracking a thunderstorm near Saddlestring, which is about 5 miles northwest of Buffalo, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This thunderstorm will be near... Lake De Smet around 800 PM MDT. Fort Phil Kearny Historical Site around 805 PM MDT. This includes Interstate 90 between mile markers 43 and 53. LAT...LON 4431 10679 4436 10698 4456 10689 4456 10663 TIME...MOT...LOC 0146Z 205DEG 24KT 4440 10682 21
Special Weather Statement
National Weather Service Riverton WY
757 PM MDT THU JUN 1 2017
WYZ007-009-020-020230-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
757 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
830 PM MDT...
At 756 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 7 miles southeast of Lost Cabin Gas Plant to near
Hiland. Movement was northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Waltman Rest Area around 800 PM MDT.
Other locations impacted by these storms include Arminto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4306 10727 4319 10752 4326 10751 4331 10753
4344 10738 4343 10737 4343 10728 4344 10726
4322 10688
TIME...MOT...LOC 0156Z 231DEG 26KT 4324 10747 4314 10729
BraunThe Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust of 74 mph was measured at the Buffalo airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697581.